Nebraska, 2021

Flash Flooding and Flood in Nebraska, August 30 to 31, 2021

August 30 to 31, 2021 · NWS OAX · 29 events in 13 counties and zones

Theta-e advection and a stationery front helped initiate storms across eastern Nebraska. 5 inch hail and peak wind gusts were near 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Theta-e advection and a stationery front helped initiate storms across eastern Nebraska. The largest hail reports were for 2.5 inch hail and peak wind gusts were near 70 mph. Additionally, flash flooding was reported in Cedar County due to heavy precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 30, 5:45 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 30, 5:45 PM CST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
645 PM CDT Mon Aug 30 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 307 PM CDT Mon Aug 30 2021

Early afternoon analysis showed a warm front gradually moving
northward through area, which will likely provide a focus for
thunderstorm development this evening/tonight. Still some
questions on exact timing and location of storm initiation, but
seems like somewhere in the 7 PM to 9 PM window would be
reasonable as a low level jet strengthens, pointing into the front
in north-central Nebraska/south-central South Dakota, which will
be more or less co- located with the left exit region of an
incoming upper level jet. That said, convergence along the front
could allow for some slightly earlier development. Either way,
there will be sufficient instability and shear for a severe
weather threat, including potential supercells as storms first get
going. Initial cells are expected to congeal into an MCS with a
transition from a large hail and damaging wind threat to a
damaging wind and heavy rain/localized flooding threat. Given
expected precipitable water values around 1.75", warm cloud
depths around 3.5 km, recent rainfall, and the aforementioned low
level jet/surface boundary interaction, the ingredients seem to be
there for flooding and a potential flash flood watch. However,
guidance is persistent in the MCS being fairly progressive as it
moves through, so elected to hold off on said watch at this time.
While the aforementioned ingredients may not lead to a widespread
flooding threat, they may enhance a damaging wind threat via
downburst potential. In addition, guidance suggests 0-3 km shear
nearing 30 kts along with decent hodograph curvature in the low
levels, so can't rule out mesovortex genesis and perhaps a tornado
threat, though low level thermodynamic profiles aren't exactly
favorable.

Storms should exit the area Tuesday morning, giving way to
another "cooler" day with highs in the upper 70s to lower 80s.
However, upper level ridging will begin to build in and
southeasterly low level flow will usher moisture and warmer air,
leading to at least a slight warmup for Wednesday and Thursday.
While the warmest air looks to remain just west of the forecast
area, still expect high temperatures back in the mid to upper 80s
with a few spots making a run at 90. By Thursday night, expect
shortwave energy and an associated surface low to slide through
the Dakotas and drag a cold front through the forecast area
through Friday. With the warm, moist air in place ahead of it,
expect more shower and storm chances. The front looks to stall in
or just south of the forecast area heading into the weekend, with
daily temperatures getting back down into the upper 70s to lower
80s. Additional shortwaves are also progged to move through upper
level zonal flow and perhaps lead to more shower and storm
chances, pending exact boundary location.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 631 PM CDT Mon Aug 30 2021

Convection Allowing Models (CAMs) are in good agreement in moving
a line of storms from the South Dakota border to the southwest
through eastern Nebraska and western Iowa. Storm development is
expected near 06Z. Hail will be an early concern, but as the event
evolves strong wind gusts will be the primary concern.

CAMs suggest that a secondary line of storms will develop behind
the initial system that moves through. Generally, this line will
impact areas farther to the west and south. This secondary line
may potentially impact KLNK as late as 14Z.

After the storms move through, MVFR ceilings will be possible west
of KOMA, and may be in place between 12Z and 17Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...Fajman
Hazardous weather outlook, Aug 30, 2:37 PM CST, 7 hours before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
337 PM CDT Mon Aug 30 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-311200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
337 PM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

A few thunderstorms will be possible into early this evening,
with the highest chances in northeast Nebraska.

A line of thunderstorms is then expected to move through the area
after sunset into early Tuesday morning. Damaging winds, large
hail, and heavy rain leading to localized flooding are possible
with these storms.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

Additional thunderstorms will be possible Thursday through the
weekend with the passage of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any severe storm or
flooding reports are appreciated.

In the hours before

Special weather statement, Aug 30, 9:25 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1025 PM CDT Mon Aug 30 2021

IAZ043-310400-
Monona IA-
1025 PM CDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of northeastern Monona
County through 1100 PM CDT...

At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smithland, or 23 miles west of Ida Grove, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Ute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4193 9567 4218 9605 4221 9602 4221 9567
TIME...MOT...LOC 0324Z 301DEG 26KT 4221 9590

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DeWald

The radar

The Omaha radar (KOAX), 127 km away, was scanning. The volume nearest the first event began at 03:37 UTC.

Open the radar archive at this moment

Event by event

15 hail, 11 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.

Hail, Wayne

When
August 30, 9:37 PM CST
Where
Wayne County, 0.51 mi W of Carroll
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.280, -97.190

Trained spotter reported 1-inch hail.

Hail, Pierce

When
August 30, 9:50 PM CST
Where
Pierce County, 0.86 mi SW of Osmond
Measured
1 in hail
Reported by
Public
Coordinates
42.360, -97.590

Public reported quarter sized hail falling in Osmond.

Hail, Pierce

When
August 30, 9:55 PM CST
Where
Pierce County, Pierce
Measured
1.5 in hail
Reported by
Social Media
Coordinates
42.200, -97.530

Public reported vis social media 1.5-inch hail in Pierce.

Hail, Pierce

When
August 30, 9:58 PM CST
Where
Pierce County, 0.86 mi SW of Osmond
Measured
1.25 in hail
Reported by
Public
Coordinates
42.360, -97.590

Public report from mping of 1.25-inch hail.

Hail, Wayne

When
August 30, 10:03 PM CST
Where
Wayne County, Winside
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.180, -97.170

Broadcast media relayed report of quarter sized hail.

Hail, Cedar

When
August 30, 10:11 PM CST
Where
Cedar County, 1.23 mi SW of Bow Vly
Measured
2.5 in hail
Reported by
Social Media
Coordinates
42.710, -97.250

Public reported via social media tennis ball sized hail.

Hail, Cedar

When
August 30, 10:15 PM CST
Where
Cedar County, 2.14 mi WNW of Bow Vly
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
42.730, -97.270

Broadcast media relayed reported of 1.75-inch hail.

Hail, Stanton

When
August 30, 10:40 PM CST
Where
Stanton County, 4.94 mi NNE of Stanton
Measured
2.5 in hail
Reported by
Social Media
Coordinates
42.020, -97.210

Public reported 2.5-inch hail.

Hail, Stanton

When
August 30, 10:42 PM CST
Where
Stanton County, 2.57 mi W of Pilger
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.020, -97.100

Emergency manager reported 1-inch hail.

Hail, Knox

When
August 30, 10:45 PM CST
Where
Knox County, 0.51 mi W of Verdigre
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.600, -98.040

Trained spotter reported golf ball sized hail in Verdigre.

Hail, Stanton

When
August 30, 10:45 PM CST
Where
Stanton County, 4.94 mi NNE of Stanton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.020, -97.210

Emergency manager reported golf ball sized hail.

Hail, Knox

When
August 30, 10:50 PM CST
Where
Knox County, Verdigre
Measured
2.5 in hail
Reported by
Social Media
Coordinates
42.600, -98.030

Public reported tennis ball sized hail.

Hail, Stanton

When
August 30, 11:05 PM CST
Where
Stanton County, 7.91 mi SE of Stanton
Measured
1.75 in hail
Reported by
Public
Coordinates
41.870, -97.120

Public reported 1.75-inch hail.

Thunderstorm Wind, Stanton

When
August 30, 11:17 PM CST
Where
Stanton County, 6.94 mi SSE of Stanton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.860, -97.170

Emergency manager reported 8-foot diameter tree blown down which took down a utility pool and power line.

Thunderstorm Wind, Washington

When
August 30, 11:30 PM CST
Where
Washington County, 0.86 mi SE of Blair
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.540, -96.140

Storm chaser estimated peak wind gusts at 60 mph and reported a power outage.

Hail, Pierce

When
August 30, 11:40 PM CST
Where
Pierce County, 0.69 mi N of Hadar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.110, -97.450

Trained spotter reported quarter size hail in Hadar.

Hail, Dodge

When
August 30, 11:43 PM CST
Where
Dodge County, 0.52 mi E of Snyder
Measured
1 in hail
Reported by
Public
Coordinates
41.700, -96.790

Public report from mping of 1-inch hail.

Thunderstorm Wind, Dodge

When
August 31, 12:07 AM CST
Where
Dodge County, Fremont
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.450, -96.500

Trained spotter estimated peak wind gusts between 70 to 80 mph.

Thunderstorm Wind, Douglas

When
August 31, 12:35 AM CST
Where
Douglas County, 1.04 mi W of Valley
Measured
50 kt (58 mph) measured gust
Reported by
NWS Storm Survey
Coordinates
41.320, -96.370

Peak wind gust of 58 mph was measured at NWS Omaha.

Thunderstorm Wind, Douglas

When
August 31, 12:45 AM CST
Where
Douglas County, 5.62 mi S of Elkhorn
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.200, -96.250

NWS Employee reported an estimated peak wind gust of 60 mph.

Thunderstorm Wind, Cass

When
August 31, 1:10 AM CST
Where
Cass County, 0.52 mi W of Louisville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.000, -96.160

Emergency manager relayed report of peak wind gust near 60 mph in Louisville.

Flash Flood, Knox

When
August 31, 2:25 AM CST
Where
Knox County, 1.58 mi WNW of Creighton to 1.5 mi WNW of Creighton
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.476, -97.910

Road leading north out of town was inundated with water prompting a barricade to be deployed.

Flash Flood, Douglas

When
August 31, 4:00 AM CST
Where
Douglas County, 0.77 mi NE of Waterloo to 0.86 mi NE of Waterloo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.289, -96.291

Law enforcement reported lots of street flooding with water level up to bumper of cars.

Thunderstorm Wind, Lancaster

When
August 31, 5:23 AM CST
Where
Lancaster County, 0.87 mi SE of Woodlawn
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.870, -96.760

Lincoln Airport ASOS measured a peak wind gust of 60 mph.

Thunderstorm Wind, Lancaster

When
August 31, 5:30 AM CST
Where
Lancaster County, 2.51 mi WNW of Cheneys
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.750, -96.640

Trained spotter reported tree damage due to storm gusts.

Thunderstorm Wind, Jefferson

When
August 31, 6:11 AM CST
Where
Jefferson County, 1.73 mi ENE of Plymouth
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.310, -96.950

Public reported an estimated peak wind gust of 65 mph.

Thunderstorm Wind, Otoe

When
August 31, 6:15 AM CST
Where
Otoe County, 2.81 mi N of Paul
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
40.610, -95.870

Nebraska City AWOS measured a peak wind gust of 60 mph.

Thunderstorm Wind, Richardson

When
August 31, 6:52 AM CST
Where
Richardson County, 0.53 mi W of (Fnb)brener Fld Fall
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.080, -95.590

Falls City ASOS measured a peak wind gust of 58 mph.

Flood, Pierce

When
August 31, 8:30 AM CST
Where
Pierce County, 2.13 mi ENE of Plainview Muni Arpt to 1.55 mi NNE of Plainview Muni Arpt
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.377, -97.759

Numerous roads with water over the roadway from 2 miles northeast of Plainview to the Knox/Pierce county border.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982820, 982821, 982822, 982824, 982825, 982826, 982827, 982828, 982829, 982830, 982831, 982832, 982833, 982834, 982837, 982839, 982840, 982842, 982845, 982846, 982848, 982850, 982921, 982853, 982854, 982855, 982856, 982857, 983160.